Alert archive / Ohio / Special Weather Statements in 2013

Special Weather Statement, NWS Charleston, WV

May 16, 2013Morgan County, Perry County, Ohio

NWS Charleston, WV issued this special weather statement at May 16, 2013, 2:07 AM EDT for Morgan County, Perry County, Ohio. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2013, 2:07 AM EDT (06:07 UTC)
Expired
May 16, 2013, 3:00 AM EDT
In force
53 min
Issued by
NWS Charleston, WV

Counties Morgan County, OH, Perry County, OH

The radar

The Cincinnati radar (KILN), 149 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2013-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2013-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WWUS81 KRLX 160607
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
207 AM EDT THU MAY 16 2013

OHZ066-067-076-160700-
MORGAN OH-PERRY OH-WASHINGTON OH-
207 AM EDT THU MAY 16 2013

...A LINE OF THUNDERSTORMS WITH STRONG WIND GUSTS WILL AFFECT 
MORGAN...NORTHWESTERN WASHINGTON AND PERRY COUNTIES...

AT 200 AM EDT...A LINE OF THUNDERSTORMS WITH STRONG WIND GUSTS WAS 
LOCATED 6 MILES NORTH OF LANCASTER...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS AT LEAST THROUGH 
3AM . .  

THUNDERSTORMS WILL BE NEAR SOMERSET AROUND 220 AM...JUNCTION CITY 
AROUND 230 AM...NEW LEXINGTON AROUND 240 AM...RENDVILLE AROUND 250 AM
AND EAGLEPORT AROUND 300 AM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3988 8216 3983 8216 3982 8207 3978 8207
      3976 8164 3968 8163 3965 8158 3945 8169
      3950 8205 3955 8205 3955 8226 3959 8227
      3959 8238 3973 8238 3975 8241 3983 8241
      3984 8247 3988 8248

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 16, 1:50 AM EDT, 17 minutes earlier.

Area forecast discussion, May 16, 1:50 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
150 AM EDT THU MAY 16 2013

.SYNOPSIS...
COLD FRONT APPROACHES FROM THE NORTH TONIGHT...AND STALLS OVER
THE AREA THURSDAY INTO THE WEEKEND. UPPER LEVEL SHORTWAVE PASSES
SOUTH. NEW FRONT APPROACHES NEXT WEDNESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
130 AM UPDATE...ADJUSTED POPS/WEATHER DURING THE OVERNIGHT PERIOD TO
ACCOUNT FOR CONVECTIVE LINE CURRENTLY JUST TO THE NORTHWEST OF PERRY
COUNTY OHIO. LINE SHOULD SLOWLY PUSH INTO THAT AREA OVER THE
COURSE OF THE NEXT HOUR OR TWO.

PREV DISCUSSION...
NR 02Z FRONT BECOMING MORE EAST TO WEST...FROM EAST OF STATE
COLLEGE PA TO NORTH OF PITTSBURGH TO NEW PHILADELPHIA TO MUNCIE
INDIANA. FRONT SLOWING DOWN IN OHIO NOW. FRONT WILL LIKELY NOT
REACH PKB OR CKB.

MOISTURE PLUME TAKING THE LONG ROAD INTO THE FRONT...FROM
SOUTHERN IL INTO CENTRAL INDIANA THEN EAST ACROSS CENTRAL OHIO.  DEW
POINTS ACTUALLY LOWER IN SOUTHERN WEST VIRGINIA.

DESPITE SUNSET...STILL THINK SHOWERS CAN FORM ALONG THAT MOISTURE
PLUME AND SOUTH OF THE FRONT...THEN ADVECT INTO OUR NORTHERN
COUNTIES OVERNIGHT...INCLUDING THE ROUTE 50 CORRIDOR. YET...FURTHER
SOUTH...WAS SLOWER INCREASING CLOUDS AND POPS.

DESPITE DECREASING SURFACE WINDS SOUTH OF THE FRONT...BOUNDARY LAYER
WINDS SHOULD CONTINUE TO STIR OVERNIGHT.  INCREASED MINIMUM
TEMPERATURES A BIT IN THE SOUTHERN LOWLANDS...DESPITE THE SLOWER
INCREASE IN CLOUDS.

STILL HARD TO FIGURE COVERAGE AND DURATION OF SHOWERS/THUNDERSTORMS
ON THURSDAY.  WE STILL HAVE THE MAXIMUM POP AXIS OF 60 PERCENT
RUNNING FROM NEAR JACKSON COUNTY OHIO TO RANDOLPH COUNTY...WITH ONLY
20 POPS IN SW VIRGINIA.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
UPPER RIDGE SLOWLY BUILDS OVER THE EASTERN THIRD OF THE NATION THIS
WEEKEND. MEANDERING FRONT ACROSS THE AREA AT THE START OF THIS
PERIOD THEN LIFTS NORTH BY SUNDAY AS SURFACE RIDGE OF HIGH PRESSURE
BUILDS ALONG THE EAST COAST. WITH LOTS OF LOW LEVEL MOISTURE UNDER
THE DIRTY BUILDING UPPER RIDGE...MODELS ARE ALL OVER THE PLACE WITH
SOME FORM OF EMBEDDED WEAK UPPER DISTURBANCES TRAVERSING THRU THE
UPPER RIDGE....SOME INSTABILITY...AND MODEST QPF. PREFER TO FOCUS ON
THE SYNOPTIC DETAILS.

THIS SCENARIO ARGUES FOR INCLUSION OF AT LEAST SOME LOWER POPS WITH
THE MEANDERING FRONT FRIDAY...THEN HIGHER CHANCE POPS SATURDAY AND
SATURDAY NIGHT WITH THE LIFTING FRONT...ESPECIALLY NORTH. ENOUGH
INSTABILITY TO GO WITH MORE OF A DIURNAL POP REGIME...WITH BEST
CHANCE FOR AFTERNOON SHOWERS OR STORMS. IN ANY CASE...LOOKS TO BE
WARMER AND MORE HUMID THIS WEEKEND AS LOW LEVEL MOISTURE
INCREASES.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
WE WILL BE FIRMLY IN THE WARM SECTOR MONDAY AND TUESDAY...WITH JUST
A CHANCE OF A SHOWER OR STORM...MAINLY IN THE AFTERNOON AND EVENING
WITH THE AID OF HEATING. MODELS HAVE A COLD FRONT APPROACHING FROM
THE WEST WEDNESDAY...BUT WITH THE MODEL TRENDS OF THIS UPPER SYSTEM
CLOSING OFF OVER THE OHIO VALLEY AND BECOMING THE EASTERN ANCHOR OF
AN OMEGA BLOCK...WILL GO WITH THE SLOWER SOLUTIONS AND HAVE THE BEST
POPS IN THE WEST WEDNESDAY.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
COLD FRONT STILL LOCATED NORTHWEST OF THE AREA WITH A LINE OF
SHOWERS AND THUNDERSTORMS NEAR COLUMBUS OHIO. THIS LINE IS
EXPECTED TO CONTINUE TO SLOWLY SAG SOUTHEASTWARD INTO THE NORTHERN
PARTS OF THE AREA WHILE ALSO SLOWLY WEAKENING. TOUGH CALL ON
EXACTLY HOW FAR SOUTH IT WILL MAKE IT BUT WILL PROBABLY AFFECT THE
NORTHERN TERMINALS ROUGHLY BETWEEN 09Z AT PKB AND 10Z-11Z FURTHER
EAST AT CKB-EKN. AT THIS POINT IT APPEARS THIS LINE WILL NOT MAKE
IT SOUTH TO HTS OR CRW. LOW VFR CIGS ARE EXPECTED WITH THIS
ACTIVITY...BUT MVFR AND INTERMITTENT IFR VIS WOULD BE A
POSSIBILITY SHOULD A STRONGER SHOWER/STORM DIRECTLY IMPACT A
TERMINAL.

OTHERWISE...EXPECT GENERALLY VFR CONDITIONS OVER THE VALID PERIOD
WITH PERHAPS INTERMITTENT MVFR CIGS MAINLY AFTER 00Z FRIDAY. WINDS
WILL CONTINUE BREEZY OUT OF THE SOUTHWEST...ALTHOUGH NOT QUITE A
BREEZY AS YESTERDAY...AS IT APPEARS THAT THE COLD FRONT WILL
REMAIN NORTH OF THE NORTHERN TERMINALS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE...MEDIUM

ALTERNATE SCENARIOS: CEILINGS ALONG THE FRONT IN SHOWERS/TSTORMS
COULD BE LOWER THAN FORECASTED.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              THU 05/16/13
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    M    M    M    H    H    H    M    M    M    M
PKB CONSISTENCY  M    M    M    M    M    M    M    M    H    H    M    M
CKB CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    H

AFTER 06Z FRIDAY...
BRIEF/INTERMITTENT IFR POSSIBLE IN HEAVIER SHOWERS/THUNDERSTORMS
REMAINDER OF THURSDAY NIGHT THROUGH THE WEEKEND...MAINLY EASTERN
OHIO AND NORTHERN WEST VIRGINIA.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/26
NEAR TERM...KTB/50
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...50
Hazardous weather outlook, May 15, 4:52 AM EDT, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
452 AM EDT WED MAY 15 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-160900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
452 AM EDT WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FRONT WILL STALL NEAR THE AREA THURSDAY INTO THE WEEKEND.
REPETITIVE SHOWERS AND THUNDERSTORMS OVER THE SAME LOCATIONS
MAY RESULT IN FLOODING ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 2:07 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
207 AM EDT THU MAY 16 2013

OHZ066-067-076-160700-
MORGAN OH-PERRY OH-WASHINGTON OH-
207 AM EDT THU MAY 16 2013

...A LINE OF THUNDERSTORMS WITH STRONG WIND GUSTS WILL AFFECT
MORGAN...NORTHWESTERN WASHINGTON AND PERRY COUNTIES...

AT 200 AM EDT...A LINE OF THUNDERSTORMS WITH STRONG WIND GUSTS WAS
LOCATED 6 MILES NORTH OF LANCASTER...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS AT LEAST THROUGH
3AM . .

THUNDERSTORMS WILL BE NEAR SOMERSET AROUND 220 AM...JUNCTION CITY
AROUND 230 AM...NEW LEXINGTON AROUND 240 AM...RENDVILLE AROUND 250 AM
AND EAGLEPORT AROUND 300 AM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3988 8216 3983 8216 3982 8207 3978 8207
      3976 8164 3968 8163 3965 8158 3945 8169
      3950 8205 3955 8205 3955 8226 3959 8227
      3959 8238 3973 8238 3975 8241 3983 8241
      3984 8247 3988 8248

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:01 PM EDTSpecial Weather StatementRLXCabell, Putnam119 min
May 16, 3:37 PM EDTSpecial Weather StatementRLXClay, Jackson, Kanawha, Roane53 min
May 16, 4:58 PM EDTSpecial Weather StatementRLXBraxton, Clay, Fayette, Nicholas, Pocahontas, Webster62 min
May 16, 5:06 PM EDTSpecial Weather StatementRLXBoone, Logan, Mingo, Raleigh, Wyoming54 min
May 16, 6:05 PM EDTSpecial Weather StatementRLXFayette, Mingo, Raleigh, Wyoming55 min
May 16, 6:07 PM EDTSpecial Weather StatementRLXPocahontas53 min
May 16, 1:21 PM EDTSpecial Weather StatementRLXGreenup24 min

Nearby

Special Weather Statements in Ohio, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.